advertisement
Question
Posted by: Red | 2010/07/12

Antidepressant withdrawal symptoms

Hi Doc

I am on Venlor for depression, and it seems to be working well for me. A couple of weeks back I forgot to take it as I had run out &  forgot to pick up my prescription. I was without it for 2 days. Well, I felt AWFUL - nauseaus, dizzy and weak. EVery time I moved or even moved my eyes sideways I felt like I wanted to throw up. I am now very concerned that one day when I no longer need to take them, I will have these terrible withdrawal symptoms when trying to get off them. What are the chances that this would happen - and does it mean I am addicted &  have to be on them for life?

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

One of the things that puzzles me is why ADs were used for so many years before it was reconized that there can be unpleasant withdrawal effects, and why this problem has not been better sudied - and why there is not better guidance on this from the drug companies and psych authorities and organizations.
With many drugs, not only psychiatric, because they only work by making specific and often broader and less well understood changes in the metabolism and body chemistry, suddenly stopping them, cold turkey, causes disequilibrium and discomfort. This is not considered to be addiction as such, but is in its way similar to that ; and seems to be best dealt with by planning ( with the aid of ones shrink, who is being negligent if they don't discuss this with you in detail well ahead of time ) a more gradual plan of withdrawal of the drug. And these plans may vary between drugs, because their natural speed of elimination from the body differ.
Where the symptoms caused by a rapid withdrawal are noticeably different from those of the original condition, its not hard to recognize which is which. Withdrawl symptoms are not usually similar to the clasic depressive symptoms, but can in some ways be similar to the anxiety-related symptoms, so it can a times be difficult to distinguish between them. Again, the onset of withdrawal symptoms will vary in timing according to how rapidly the drug removes itself from your system.
Where there are no significant withdrawal symptoms, but a re-establishment of the symptoms caused by the return of the original disorder for which the drug was being taken, they would tend to return more gradually than where similar symptoms are due to the withdrawal.
Red, you need to discuss this with your prescribing doc. I don't happen to like Venlor and so have never prescribed it, but if your doc prescribes it regularly, he will have more direct experience and knowledge of this

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

2
Our users say:
Posted by: Maria | 2010/07/12

Red those are questions that I also battle with. In theory you wean off the ad''s very slowly and if you have problems you go back to the last dose you were ok on etc. etc. In practice I have had very unpleasant withdrawal symptoms coming completely off two ad''s and trying to get off a third. (I''m still on it because I cannot put myself and my family through that again.) You would never go cold turkey because you mess up your brain chemistry that way, which is what you experienced.

CS my question is, how do you distinguish between a recurrence of symptoms, and withdrawal? My p-doc has explained this to me but I''m still not happy. (Will go back to him, don''t worry. I just want a second opinion.)

Reply to Maria
Posted by: cybershrink | 2010/07/12

One of the things that puzzles me is why ADs were used for so many years before it was reconized that there can be unpleasant withdrawal effects, and why this problem has not been better sudied - and why there is not better guidance on this from the drug companies and psych authorities and organizations.
With many drugs, not only psychiatric, because they only work by making specific and often broader and less well understood changes in the metabolism and body chemistry, suddenly stopping them, cold turkey, causes disequilibrium and discomfort. This is not considered to be addiction as such, but is in its way similar to that ; and seems to be best dealt with by planning ( with the aid of ones shrink, who is being negligent if they don't discuss this with you in detail well ahead of time ) a more gradual plan of withdrawal of the drug. And these plans may vary between drugs, because their natural speed of elimination from the body differ.
Where the symptoms caused by a rapid withdrawal are noticeably different from those of the original condition, its not hard to recognize which is which. Withdrawl symptoms are not usually similar to the clasic depressive symptoms, but can in some ways be similar to the anxiety-related symptoms, so it can a times be difficult to distinguish between them. Again, the onset of withdrawal symptoms will vary in timing according to how rapidly the drug removes itself from your system.
Where there are no significant withdrawal symptoms, but a re-establishment of the symptoms caused by the return of the original disorder for which the drug was being taken, they would tend to return more gradually than where similar symptoms are due to the withdrawal.
Red, you need to discuss this with your prescribing doc. I don't happen to like Venlor and so have never prescribed it, but if your doc prescribes it regularly, he will have more direct experience and knowledge of this

Reply to cybershrink

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement